Kansas, 2013

Damaging Wind in Kansas, August 1, 2013

August 1, 2013 · NWS DDC · 1 event in 1 county or zone

A thunderstorm in Finney county produced a wind gust that barely reached severe wind criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm in Finney county produced a wind gust that barely reached severe wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 5:00 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 5:00 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT Thu Aug 1 2013

...Update to aviation for 00Z TAFs...

.SHORT TERM...(This evening through Friday)
ISSUED AT 400 PM CDT THU AUG 1 2013

Southwest Kansas remains along the southern edge of the westerlies,
with upper level ridging to the southwest and troughing well to the
northeast.  Low level moisture has been enhanced by all of the MCS
activity over the past two weeks upstream of western Kansas.
Therefore, sufficient instability exists for deep moist convection
in the localized areas of moisture convergence, with surface based
CAPE values as high as 3000j/kg across western Kansas this afternoon.
Also, given the proximity of the upper level jet, decent shear
around 30 kts exists between 500 and 250mb to enhance evacuation of
precipitation from the updrafts. An area of cumulus clouds were
developing near WaKeeney early this afternoon and this could
evolve into a thunderstorm this evening. Given the aforementioned
shear and CAPE storms that develop have the potential to produce
hail as large as golf balls and wind gusts as high as 60 mph. The
HRRR suggests the possibility of convection over northeast
Colorado and northwest Kansas evolving into a larger cluster of
thunderstorms this evening while propagating to the southeast.
However, it is not at all clear is this scenario will actually
play out. Thunderstorms may also develop along the Colorado border
this afternoon and progress southeastward, but this scenario is
becoming less likely due to the lack of convection as of 3 pm. As
opposed to yesterday when there was much stronger low level
convergence and consistency among the various models, the
mesoscale models are showing very little model to model and run to
run consistency today. Therefore, we opted to keep modest 20%
chances for thunderstorms this evening.

South winds will stay up tonight as surface pressures fall across
the high plains. This will keep temperatures from falling much below
the 68-73F range. On Friday, a surge of southwesterly low level
downslope flow is advertised to develop across southwest Kansas as the
surface trough progresses into northwest Kansas.  This should allow
temperatures to warm to between 97F along interstate 70 to around
104F near Ashland barring any strong overnight convective clusters
and resultant cool outflow. The evolution of any convection Thursday
night will have an impact on what transpires Friday in terms of
thunderstorm activity. At the moment, widespread thunderstorm
activity is not expected due to weak low level forcing and lack of
a well defined upper level features. Due to the expected high
dewpoint depressions in the absence of any well defined,
unforeseen outflow boundaries, any severe threat should be limited
to damaging wind gusts and small hail.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 247 PM CDT THU AUG 1 2013

The extended forecast well consist of multiple disturbances moving
around an upper level high across the Southern United States and
into the Central Plains. These disturbances will enhance lift as
well as increase instability in the mid levels of the atmosphere.
Meanwhile, ample moisture and frontal boundaries at the surface will
create enough lift to create thunderstorms across Western Kansas
periodically throughout the extended period.

A warm front is progged to move north across Southwest Kansas Friday
night into Saturday before stalling out across Northwest and Central
Kansas by Sunday morning. Partly cloudy skies are anticipated early
Saturday morning, increasing and becoming mostly cloudy by Saturday
night. A chance of thunderstorms will be possible along this
boundary, especially late Saturday afternoon into Saturday night
when POPs increase to above 50 percent. A slight chance of
thunderstorms will be possible Sunday along this boundary, but I'm
less confident that they will actually form. Otherwise anticipate
mostly cloudy skies and winds from the east to southeast. Another
fairly good chance of thunderstorms will be possible once again
Monday afternoon into Monday night as an upper level shortwave moves
into the Central Plains. As for temperatures, highs Saturday are
expected to range from the upper 80s across West Central Kansas to
upper 90s across the KS/OK border. Highs Sunday are forecasted to
range from the lower 80s across central Kansas to lower 90s across
the KS/OK border. Lows Saturday morning through Monday morning will
generally range from the upper 60s across West Central Kansas to
lower 70s across South Central Kansas.

The upper level high then shifts farther east into the Lower
Mississippi Valley during the middle of the week as an upper level
long wave trough treks into the Western United States. A few more
shortwaves are progged to move into the Central Plains during this
time bringing additional chances of thunderstorms to Western Kansas.
However, since this is out on day 6 and 7 confidence is low on the
exact position and timing of these thunderstorms. Otherwise expect
partly cloudy skies and winds generally from the east to southeast.
Highs Monday through Wednesday are forecasted to range from the mid
80s across West Central Kansas to lower 90s across the KS/OK border.
Lows Saturday morning through Monday morning will generally range
from the upper 60s across West Central Kansas to lower 70s across
South Central Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 600 PM CDT THU AUG 1 2013

VFR cigs expected through TAF pd. First item of concern is convection
located across the high plains of Eastern Colorado. Think this activity
will stay west of the terminals, but will watch/amend as needed. Southerly
winds of 10-20 KT expected tonight into early morning. Wind vectors
will become southwesterly 15-22 KT as lee induced low drops south across
NW to WC Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  70  91 /  20  10  20  40
GCK  70  98  69  89 /  30  20  20  40
EHA  69  98  69  93 /  30  10  20  40
LBL  70 100  70  95 /  20  20  20  30
HYS  71  96  70  88 /  40  20  30  50
P28  73 101  73  95 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...HOVORKA_42
AVIATION...Sugden
Hazardous weather outlook, Aug 1, 8:54 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
954 AM CDT THU AUG 1 2013

KSZ030-031-043>046-061>066-074>081-084>090-021215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
954 AM CDT THU AUG 1 2013 /854 AM MDT THU AUG 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO
STATE LINE AFTER 3 PM AND THEN MOVE SOUTHEASTWARD. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE WITH
THESE STORMS. THE BEST CHANCE OF STORMS THROUGH THE EVENING HOURS
IS WEST OF A LINE FROM SCOTT CITY TO CIMARRON TO MEADE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS VERY LOW,
BUT AN ISOLATED 60 MPH WIND GUST CANNOT BE RULED OUT.

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH
TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 1, 7:54 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT THU AUG 1 2013

KSZ061>063-074>076-084-085-020300-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
854 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...GRANT...
NORTHERN MORTON...NORTHWESTERN HASKELL...NORTHWESTERN STEVENS...
SOUTHEASTERN HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY
COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ULYSSES TO 12 MILES WEST OF RICHFIELD...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN EASTERN STANTON...GRANT...NORTHERN MORTON...NORTHWESTERN
HASKELL...NORTHWESTERN STEVENS...SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY AND SOUTHWESTERN FINNEY COUNTIES...INCLUDING THE CITIES OF BIG
BOW...RICHFIELD...ULYSSES...HICKOK...ROLLA...FETERITA AND RYUS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3780 10147 3774 10084 3708 10154 3715 10205
      3722 10205
TIME...MOT...LOC 0154Z 277DEG 23KT 3772 10143 3720 10197

UMSCHEID
Special weather statement, Aug 1, 7:59 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU AUG 1 2013

KSZ043-044-063-020300-
FINNEY-LANE-SCOTT-
859 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHERN FINNEY AND SCOTT
COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
SCOTT STATE LAKE TO 9 MILES SOUTHWEST OF FRIEND...MOVING EAST AT 40
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN LANE...NORTHERN FINNEY AND SCOTT COUNTIES...INCLUDING
THE CITIES OF MODOC...SCOTT STATE LAKE...SCOTT CITY...SHALLOW
WATER...FRIEND...MANNING...GRIGSTON...HEALY...AMY AND DIGHTON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3870 10026 3813 10027 3815 10109 3870 10110
TIME...MOT...LOC 0159Z 271DEG 33KT 3872 10099 3819 10101

UMSCHEID
Special weather statement, Aug 1, 8:53 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT THU AUG 1 2013

KSZ044-045-063-064-076-077-020400-
FINNEY-GRAY-HASKELL-HODGEMAN-LANE-NESS-
953 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
HASKELL...NORTHERN GRAY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND
WESTERN HODGEMAN COUNTIES...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
AMY TO 6 MILES SOUTH OF PIERCEVILLE...OR ALONG A LINE EXTENDING FROM
14 MILES SOUTH OF AMY TO PIERCEVILLE...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY...
SOUTHEASTERN LANE...SOUTHWESTERN NESS AND WESTERN HODGEMAN
COUNTIES...INCLUDING THE CITIES OF PIERCEVILLE...CHARLESTON...
INGALLS...CIMARRON...BEELER AND KALVESTA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3849 10007 3766 10030 3775 10076 3833 10059
TIME...MOT...LOC 0254Z 249DEG 24KT 3827 10052 3781 10069

UMSCHEID

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
August 1, 8:54 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475447.